What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 9, 6:53 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 9, 6:53 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
753 PM EST Thu Feb 9 2023
...New UPDATE...
.UPDATE...
Issued at 750 PM EST Thu Feb 9 2023
Updated PoPs this evening and tonight given recent trends of much
more shower and thunderstorm coverage over the Gulf and coastal
areas as opposed to the northwest portions of the area. Expect
rain and a few thunderstorms to move onshore over the next several
hours with mostly light to moderate rainfall rates. A brief
tornado cannot be ruled out, particularly along the coast.
&&
.NEAR TERM...
(Through Friday)
Issued at 439 PM EST Thu Feb 9 2023
Hi-res guidance has toned down what we're expecting now through the
overnight hours over the last several runs. Upper-level support is
fairly weak currently with the best instability still offshore, but
slowly crawling towards the coast. Moisture is increasing across the
region, going from mid 50s dew points this morning into the low to
mid 60s currently into tonight. As the cutoff low/shortwave to
our west continues to move eastward upper-level support increases
and instability surges northward throughout Friday. The limiting
factor here when it comes to severe weather potential through
tomorrow night is the lack of a well defined LLJ. Guidance is
indicating the presence of a 25-35 kt LLJ which isn't much to work
with, when it comes to robust organized convection. With 1.5 to 2
inch PWATs across the region tomorrow, steep lapse rates are also
expected to be lacking. Given the warm, moist and unstable air
with continuous SW flow, the primary focus will be on training
storms that drench the region. A spinner or two (waterspouts) that
comes off the Gulf and moves on shore may be possible, simply due
to frictional shear along the coast. Otherwise the tornado threat
appears low, any strong storms that can tap into the increased
instability tomorrow afternoon may be able to cause wind damage
within their downdrafts. The overall potential for strong to
marginally severe storms appears to end by tomorrow evening.
Overnight lows are expected to be in the upper 50s to low 60s,
depending on cloud cover and dew points, meanwhile daytime highs
tomorrow are expected to be in the upper 60s to low 70s, also
depending on cloud cover. The caveat here being that the NW corner
of our area may be experiencing their warmest temps throughout the
overnight hours with temps decreasing throughout the day as the
front moves through.
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 439 PM EST Thu Feb 9 2023
A considerably wet forecast appears likely over the short
term into the long term. A compact 500mb shortwave trough is
forecast to continue ejecting off to the NE, with its associated
cold front slowly progressing to the east through our region. This
front is expected to nearly stall over our western counties,
enabling training convection throughout Friday evening. Behind the
front, a 500mb longwave trough will dig into the southeast and
interact with the stationary front. This will kick off cyclogenesis
with the formation of a cutoff low over the area. This will provide
more forcing over the area, resulting in renewed and widespread
storms over a large portion of our area.
The Storm Prediction Center currently has a large area of our CWA
outlined with a marginal risk throughout Friday evening to address
the low-end tornado and wind threat that exists. Marginal CAPE with
55kt 6km bulk shear support the possibility of a few organized
severe storms across the CWA, despite the instability remaining low.
Wind appears to be the main threat with hodographs remaining
relatively unidirectional with ample deep layer speed shear.
However, farther northeast does have some directional shear in the
lowest 3km, so a brief weak tornado or two can't be ruled out Friday
evening.
The main focus on Friday turns to the rainfall that we can expect
from this event. With the stationary front, quick onset of
cyclogenesis, and extremely moist atmospheric profiles yielding
PWAT's ranging from 1.5-1.8", heavy rainfall over a substantial
portion of our counties appears increasingly likely. Initially, flow
parallel to the stationary front will create training storms which
will move to the NE through the CWA. As cyclogenesis kicks off,
overrunning will occur with the frontal boundary which will result
in a large region of stratiform rain through Saturday night.
Moisture is also expected to wrap around the low, resulting in
another round of rain for the area. More details regarding this
event can be found in the Hydrology section.
Temperatures will max out ranging from the mid 60's to mid 70's,
increasing with eastern extent. Overnight temperatures into Saturday
morning will remain in the low 50's areawide with daytime highs
remaining in the mid 50's to low 60's.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 439 PM EST Thu Feb 9 2023
Through the long term, ridging is forecast to build back into
the area and lead to cooler, sunnier conditions as dry continental
air fills in. Long range guidance shows an uptick in activity
beginning around Tuesday next week with a shortwave trough
impacting the area, followed by a longwave trough later in the
week. However, there is great uncertainty regarding placement and
timing but it warrants watching. Max temperatures through the long
term will stay within the mid 50's to 60's until the next system
approaches, which may bring temperatures back into the mid 70's.
Low temperatures will range from the upper 30's to low 40's
areawide.
&&
.AVIATION...
(00Z TAFS)
Issued at 615 PM EST Thu Feb 9 2023
Conditions will deteriorate this evening and remain around LIFR to
IFR through pretty much the rest of the period. Widespread rain
showers are expected along with a few embedded thunderstorms
throughout the next couple of days. Winds outside of thunderstorms
should generally remain light although the direction may be
erratic at times as a frontal boundary meanders across the area.
&&
.MARINE...
Issued at 439 PM EST Thu Feb 9 2023
An approaching cold front will shift winds out of the south
around 10-15kts throughout most of Friday. A low will develop over
our waters and shift to the northeast, resulting in strong
northwesterly winds in its wake. On Sunday, the pressure gradient
behind the low will tighten as the low deepens to the northeast,
bringing strong gusts to our waters which may approach 40kts with
sustained winds approaching 30kts. As a result, seas will build up
to 9ft in our offshore waters with nearshore waves ranging from 5-
7ft into early Monday morning.
&&
.FIRE WEATHER...
Issued at 439 PM EST Thu Feb 9 2023
Fair to low dispersions possible tomorrow and Saturday as a slow
moving frontal feature makes its way across the region. Good
dispersions return on Sunday. Given the wetting rain expected across
the region this weekend, there are currently no fire weather
concerns.
&&
.HYDROLOGY...
Issued at 439 PM EST Thu Feb 9 2023
Heavy rainfall is expected to overspread the region on Friday
with another round of heavy rain expected Saturday into Saturday
night. Models have come into a little better agreement on the
overall distribution of rain, but continue to show higher amounts
this cycle. An area of 3-5 inches of rain with locally heavier
amounts up to 8 inches is possible mainly along and east of the
Flint/Apalachicola Rivers. Slightly lesser amounts are expected
further west.
Recent rainfall has the headwaters of many rivers in our area
running above normal, so this additional event will only increase
the potential for riverine flooding. Of particular concern is the
Kinchafoonee/Muckalee Creeks in Lee County where moderate flooding
is possible if rainfall amounts exceed 5 inches in this basin.
Elsewhere with the rainfall amounts expected, rises into the minor
flood category are possible on the Choctawhatchee, Flint,
Withlacoochee, and Ochlockonee Rivers.
Flash flooding is a lower end concern, but areas along the I-75
corridor in South Georgia would be most vulnerable, based on the
latest models showing the heaviest rainfall rates in these areas
particularly on Saturday.
A flood watch will likely be needed by Friday morning for a large
portion of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 63 72 51 60 / 80 90 90 90
Panama City 61 69 52 58 / 90 90 90 90
Dothan 56 63 49 54 / 80 90 80 90
Albany 59 67 49 55 / 70 100 90 90
Valdosta 63 73 51 59 / 70 90 90 90
Cross City 62 77 57 67 / 70 60 90 90
Apalachicola 63 71 53 59 / 90 80 90 90
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Oliver
SHORT TERM...Worster
LONG TERM....Worster
AVIATION...Merrifield
MARINE...Worster
FIRE WEATHER...Oliver
HYDROLOGY...GodseyIn the hours before
Special weather statement, Feb 9, 7:03 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
703 PM CST Thu Feb 9 2023
FLZ008-108-100145-
Central Walton FL-South Walton FL-
703 PM CST Thu Feb 9 2023
...A strong thunderstorm will impact portions of southwestern Walton
County through 745 PM CST...
At 703 PM CST, Doppler radar was tracking a strong thunderstorm near
Niceville, moving northeast at 30 mph. At 653 PM CST, a Destin
weather station measured a wind gust of 26 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Freeport,
Portland, Pleasant Ridge, Villa Tasso, New Home, Rock Hill, Sandestin
and Miramar Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3065 8639 3071 8626 3071 8604 3045 8607
3042 8613 3047 8613 3046 8616 3050 8620
3047 8630 3048 8633 3047 8634 3040 8630
3039 8626 3037 8639 3039 8639 3039 8633
3041 8631 3047 8635 3046 8639
TIME...MOT...LOC 0103Z 223DEG 27KT 3047 8641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
01-GONZALEZSpecial weather statement, Feb 9, 7:49 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
749 PM CST Thu Feb 9 2023
FLZ007>010-108-100230-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
Washington FL-
749 PM CST Thu Feb 9 2023
...Strong thunderstorms will impact portions of central Walton,
southwestern Holmes and northwestern Washington Counties through 830
PM CST...
At 749 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of De Funiak Springs to 6 miles
southwest of Eglin Air Force Base. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Live Oak, Freeport, Ponce De
Leon, Hinsons Crossroads, Red Bay, Douglass Crossroad, Portland, De
Funiak Spring Airport, Rock Hill, Eucheeanna, Pleasant Ridge, New
Home, Knox Hill and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3073 8619 3074 8579 3048 8588 3049 8619
3050 8620 3049 8621 3050 8636
TIME...MOT...LOC 0149Z 240DEG 17KT 3062 8607 3051 8632
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
01-GONZALEZ